HIV and Rash
- A rash is an irritated area of the skin that is sometimes itchy, red, and painful.
- Possible causes of a rash in people with HIV include acute HIV infection, other infections, some HIV medicines, and other medicines.
- A rash due to an HIV medicine is often not serious and goes away in several days to weeks without treatment. But sometimes when an HIV medicine is causing a rash, it may be necessary to switch to another HIV medicine.
- If you have HIV, tell your health care provider if you have a rash. A rash that may not seem serious can be a sign of a life-threatening condition that requires immediate medical attention.
- Acute HIV infection
- Other infections
- HIV medicines
- Other medicines
Acute HIV infection
Acute HIV infection is the earliest stage of HIV infection. Symptoms of acute HIV infection may include a rash.
Without treatment, HIV gradually destroys the immune system. Damage to the immune system puts people with HIV at risk of infections, and a rash is a symptom of many infections.
Many medicines, including some HIV medicines, can cause a rash.
A rash due to an HIV medicine is often not serious and goes away in several days to weeks without treatment. But sometimes when an HIV medicine is causing a rash, it may be necessary to switch to another HIV medicine.
If you are taking HIV medicines, tell your health care provider if you have a rash. In rare cases, a rash caused by an HIV medicine can be a sign of a serious, life-threatening condition.
Stevens-Johnson syndrome (SJS) is a rare but life-threatening hypersensitivity reaction reported with the use of some HIV medicines. People taking HIV medicines need to know about this condition. It rarely occurs, but when it does, it can cause death.
Symptoms of SJS include fever, flu-like symptoms, rash, and painful blisters that may spread throughout the body.
If you have symptoms of SJS, get medical help immediately. SJS can be life-threatening.
- From the Department of Health and Human Services: Guidelines for the Use of Antiretroviral Agents in Adults and Adolescents with HIV: Acute and Recent (Early) HIV Infection and Adverse Effects of Antiretroviral Agents
- From MedlinePlus: Drug Allergies
- From the National Institutes of Health: National Center for Advancing Translational Sciences: Stevens-Johnson Syndrome